Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 13, 2001, 8:15 PM CDT for Crow Wing County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 13, 2001, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:30 PM CDT | Thunderstorm Wind 87 M | Brainerd, MN | Large trees were blown down. |
| Jun 13, 8:58 PM CDT | Hail 0.75 | Cross Lake, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4556 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 20.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 140117 TORDLH MNC035-140200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 815 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... CROW WING COUNTY IN MINNESOTA * UNTIL 900 PM CDT * AT 815 PM CDT DOPPLER RADAR INDICATED A TORNADO OVER BARROWS...OR ABOUT 4 MILES SOUTHWEST OF BRAINERD...MOVING NORTHEAST AT 25 MPH. * THIS TORNADO WILL BE NEAR... WOOD2ROW AROUND 830 PM CDT MERRIFIELD AROUND 835 PM CDT RIVERTON AROUND 845 PM CDT TROMMALD AROUND 850 PM CDT MISSION AROUND 855 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! $$ TOMALAK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:40 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 13, 2:40 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 240 PM CDT WED JUN 13 2001 FORECAST FOCUS IS ON TSRA CHANCES THROUGH THE PERIOD. ETA AND NGM ARE IN GENERAL AGREEMENT...WITH THE AVN THE ODD MAN OUT. WILL FOLLOW THE ETA AS IT MATCHES BEST WITH THE SFC FEATURES AT INITIALIZATION. LATEST SATELLITE IMAGERY HAS CLOUD DECK BREAKING UP ACROSS THE CWFA. THE LONE EXCEPTION IS ALONG THE NORTH SHORE OF LAKE SUPERIOR WHERE DRIZZLE AND FOG ARE PERSISTING DUE TO LAKE BREEZE. THIS IS CONFIRMED BY SFC OBS AND AT THE OFFICE. SFC WARM FRONT EXTENDS FROM NW MN...NORTH OF MZH...AND THEN ALONG THE SOUTH SHORE OF LS AT 19Z. SFC WARM FRONT PROGGED TO WORK ITS WAY THROUGH THE CWFA TONIGHT. HOWEVER...THE MARINE LAYER MAY RETARD THIS SOMEWHAT AND PROTECT THE NORTH SHORE FROM SIGNIFICANT TSRA ACTIVITY. MAIN SFC LOW TO REMAIN IN THE VICINITY OF THE KANSAS/NEBRASKA AREA WITH A SECONDARY...WEAK LOW SPINNING UP IN NORTH CENTRAL MN LATE. THIS WILL HELP TO FOCUS AREAS OF LIFT ALONG FRONTAL BOUNDARY THAT WILL CONNECT THESE TWO LOWS. TSRA INDEED LIKELY FOR TONIGHT. FFG VALUES NOT EXPECTED TO BE REACHED ACROSS MOST OF THE CWFA...BUT WILL CONTINUE TO MONITOR. UPPER LEVEL LOW JOINS TOGETHER WITH SFC LOW THURSDAY AND BEGIN TO LIFT NNE. SFC FRONTAL BOUNDARY TO REMAIN NEARLY STATIONARY OVER THE MN CWFA AND WILL CONTINUE TO BE THE CENTER OF TSRA DEVELOPMENT. UPPER AND SFC LOWS LIFT INTO WEST CENTRAL MN BY FRIDAY MORNING AT 12Z. THIS WILL ALLOW A DRY SLOT TO WORK ITS WAY ACROSS A MAJORITY OF THE CWFA. MAY SEE SOME BREAKS IN THE CLOUDS LATE THURSDAY NIGHT. WILL CARRY HIGH POPS THURSDAY AND TREND THEM DOWN A BIT FOR THURSDAY NIGHT. AS THE LOWS LIFT NORTH OF THE INTERNATIONAL BORDER ON FRIDAY...TSRA WILL AGAIN BE FOUND IN THE VICINITY OF THE SFC LOW. HIGHER POPS IN THE WEST ALONG THE SYSTEMS PATH...WITH LOWER POPS FURTHER EAST. MAV TEMPS TOO COOL AND WILL LEAN MORE TOWARDS FWC AND ETA 2M TEMPS. COORD WITH MPX AND FGF. .DLH...NONE. GSF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 60 min |
| Jun 13, 8:45 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 45 min |
| Jun 13, 9:00 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 60 min |
| Jun 13, 10:00 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 45 min |
| Jun 13, 10:45 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 60 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.